Alert archive / Maine / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 29, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 2, 2005, 7:42 PM EDT for Washington County, Maine. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2005, 7:42 PM EDT (23:42 UTC)
- Expired
- Aug 2, 2005, 8:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Caribou, ME
- Area
- Counties, with a storm outline in the text
County Washington County, ME
The radar
The Caribou radar (KCBW), 120 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:18 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 2, 2:18 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 218 PM EDT TUE AUG 2 2005 .SYNOPSIS...THE FAST MOVING WEATHER DISTURBANCE WHICH BROUGHT THUNDERSTORMS TO THE REGION TODAY WILL RAPIDLY MOVE AWAY TO THE EAST TONIGHT. HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH ON WEDNESDAY AND CREST OVER THE REGION ON THURSDAY. A WAVE OF LOW PRESSURE WILL MOVE THROUGH FRIDAY WITH A CHANCE OF THUNDERSTORMS FOLLOWED BY HIGH PRESSURE OVER THE WEEKEND. && .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE SHORTWAVE THAT BROUGHT A STRONG LINE OF THUNDERSTORMS THROUGH DURING THE MIDDAY AND EARLY AFTERNOON HOURS TODAY WILL BE MOVING AWAY TONIGHT. THIS WILL ALLOW SKIES TO BECOME CLEAR TO PARTLY CLOUDY OVER THE AREA. HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH WEDNESDAY AND CREST OVER THE AREA THURSDAY BRINGING DRY CONDITIONS WITH JUST DAYTIME CUMULUS WEDNESDAY AND A CLEAR AND COOL NIGHT WEDNESDAY NIGHT. THURSDAY WILL BE MOSTLY CLEAR THOUGH SOME HIGH CLOUDS MAY BEGIN TO DRIFT IN LATE IN THE DAY AHEAD OF THE NEXT SHORTWAVE APPROACHING. && .LONG TERM (FRIDAY THROUGH TUESDAY)...A RAPIDLY MOVING SHORTWAVE WILL APPROACH FRIDAY BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. A WEAK WARM FRONT IS EXPECTED TO MOVE THROUGH EARLY FRIDAY MORNING FOLLOWED BY THE COLD FRONT IN THE EARLY AFTERNOON. THE INTENSITY AND COVERAGE OF THUNDERSTORMS WILL LIKELY DEPEND ON HOW MUCH WARMTH AND HUMIDITY CAN FLOW IN AHEAD OF THE COLD FRONT. THIS SYSTEM WILL QUICKLY MOVE AWAY FRIDAY AFTERNOON AND THE SKY MAY BE CLEARING BY MID TO LATE AFTERNOON. HIGH PRESSURE FOLLOWING THE SYSTEM WILL BRING PARTLY SUNNY CONDITIONS OVER THE WEEKEND. && .AVIATION...EXPECT CONDITIONS TO IMPROVE TO VFR OVER THE NORTH AS SKIES CLEAR...BUT WATCH FOR PATCHY FOG LATE TONIGHT. STRONG THUNDERSTORMS WILL BE MOVING THROUGH DOWNEAST AREAS VERY EARLY THIS EVENING BRINGING OCCASIONAL IFR CONDITIONS...THEN CONDITIONS WILL IMPROVE TO VFR OVERNIGHT...BUT MAY BRIEFLY LOWER TO IFR IN FOG LATE TONIGHT. && .MARINE...WATCH FOR SOME HEAVY THUNDERSTORMS EARLY THIS EVENING WITH POTENTIALLY STRONG AND GUSTY WINDS. OTHERWISE...SKIES WILL BECOME PARTLY CLOUDY OVERNIGHT. WINDS WILL BE WESTERLY AROUND 10 KT...BECOMING NORTHWESTERLY LATE AND THEN BACK TO WESTERLY ON WEDNESDAY. SEAS WILL AVERAGE 2 TO 3 FT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && SHORT TERM/MARINE...BLOOMER LONG TERM/MARINE...VJN AVIATION...SMF
Hazardous weather outlook, Aug 2, 5:07 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 507 AM EDT TUE AUG 2 2005 ANZ050-MEZ001>006-010-011-015>017-029>032-030905- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 507 AM EDT TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN AND EASTERN MAINE ESPECIALLY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN... A COLD FRONT IS EXPECTED TO MOVE THROUGH NORTHERN AND EASTERN MAINE DURING THE DAY FRIDAY. CURRENTLY SHOWERS AND THUNDERSTORMS ARE FORECAST TO ACCOMPANY THE FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT STRONG WINDS ACCOMPANYING ANY THUNDERSTORMS TODAY. FITZSIMMONS
In the hours before
Local storm report, Aug 2, 3:42 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG TOPSFIELD 45.42N 67.74W
08/02/2005 WASHINGTON ME LAW ENFORCEMENT
TREES DOWN.
0243 PM TSTM WND DMG PRINCETON 45.22N 67.57W
08/02/2005 WASHINGTON ME LAW ENFORCEMENT
TREES DOWN.
0243 PM TSTM WND DMG ALEXANDER 45.09N 67.47W
08/02/2005 WASHINGTON ME LAW ENFORCEMENT
MULTIPLE TREES DOWN.
0315 PM TSTM WND GST AURORA 44.85N 68.33W
08/02/2005 0 MPH HANCOCK ME LAW ENFORCEMENT
WIND GUST TO 75 MPH AND GOLFBALL SIZE HAIL
&&
VJNLocal storm report, Aug 2, 3:42 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG TOPSFIELD 45.42N 67.74W
08/02/2005 WASHINGTON ME LAW ENFORCEMENT
TREES DOWN.
0243 PM TSTM WND DMG PRINCETON 45.22N 67.57W
08/02/2005 WASHINGTON ME LAW ENFORCEMENT
TREES DOWN.
0243 PM TSTM WND DMG ALEXANDER 45.09N 67.47W
08/02/2005 WASHINGTON ME LAW ENFORCEMENT
MULTIPLE TREES DOWN.
0315 PM TSTM WND GST AURORA 44.85N 68.33W
08/02/2005 75 MPH HANCOCK ME LAW ENFORCEMENT
GOLFBALL SIZE HAIL
&&
VJNSpecial weather statement, Aug 2, 4:03 PM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 403 PM EDT TUE AUG 2 2005 MEZ001>006-010-011-015>017-029>032-030300- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 403 PM EDT TUE AUG 2 2005 THE SEVERE THUNDERSTORM WATCH FOR AROOSTOOK...PISCATAQUIS...PENOBSCOT...HANCOCK AND WASHINGTON COUNTIES HAS BEEN CANCELLED. THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHERN SOMERSET COUNTY UNTIL 11 PM EDT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH. DANGEROUS LIGHTNING IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HEWITT
Special weather statement, Aug 2, 7:24 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
724 PM EDT TUE AUG 2 2005
MEZ017-032-030030-
WASHINGTON COUNTY...
724 PM EDT TUE AUG 2 2005
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...
AT 721 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 10 MILES WEST OF DANFORTH
TO 3 MILES SOUTHEAST OF TOPSFIELD. THE LINE WAS MOVING SOUTHEAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
TOPSFIELD... WAITE...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4561 6807 4518 6773 4526 6745 4567 6780
HEWITTSpecial weather statement, Aug 2, 7:36 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR CHANGE WMO HEADER
NATIONAL WEATHER SERVICE CARIBOU ME
736 PM EDT TUE AUG 2 2005
MEZ002-030030-
AROOSTOOK COUNTY...
736 PM EDT TUE AUG 2 2005
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 732 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER WASHBURN. THE STORM WAS MOVING SOUTHEAST AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
WOODLAND... WASHBURN... PRESQUE ISLE...
FORT FAIRFIELD... EASTON...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4691 6820 4681 6833 4652 6791 4673 6772
MARK FLECHTNERThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:18 PM EDT | Special Weather Statement | CAR | Penobscot | 57 min |
| Aug 1, 8:55 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 38 min |
| Aug 1, 9:51 PM EDT | Special Weather Statement | CAR | Hancock | 54 min |
| Aug 2, 11:20 AM EDT | Special Weather Statement | CAR | Aroostook | 100 min |
| Aug 2, 12:13 PM EDT | Special Weather Statement | CAR | Aroostook, Piscataquis | 77 min |
| Aug 2, 12:22 PM EDT | Special Weather Statement | CAR | Penobscot | 53 min |
| Aug 2, 12:54 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 66 min |
| Aug 2, 1:26 PM EDT | Special Weather Statement | CAR | Penobscot | 64 min |
| Aug 2, 2:01 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 29 min |
| Aug 2, 2:24 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 49 min |
| Aug 2, 2:29 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 46 min |
| Aug 2, 2:36 PM EDT | Tornado Warning | CAR | Washington | 24 min |
| Aug 2, 3:07 PM EDT | Special Marine Warning | CAR | 23 min | |
| Aug 2, 3:13 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 47 min |
| Aug 2, 3:26 PM EDT | Special Marine Warning | CAR | 49 min | |
| Aug 2, 7:24 PM EDT | Special Weather Statement | CAR | Washington | 66 min |
| Aug 2, 7:36 PM EDT | Special Weather Statement | CAR | Aroostook | 54 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.